Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 17, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 10, 2024, 12:15 AM CDT for Clarke County, Mississippi. It was in force for 21 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2024, 12:15 AM CDT (05:15 UTC)
- Expired
- May 10, 2024, 12:36 AM CDT
- In force
- 21 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:16 AM CDT | TSTM WND DMG | 2 Sse Harmony, MS | Numerous trees and powerlines down on both county roads 275 and 280. |
| May 10, 12:16 AM CDT | TSTM WND DMG | Harmony, MS | There was wind damage in the Harmony community. |
| May 10, 12:23 AM CDT | TSTM WND DMG | 1 S De Soto, MS | A tree was blown down across County Road 262. |
| May 10, 12:23 AM CDT | TSTM WND DMG | 1 Ssw De Soto, MS | Trees and powerlines downed on County Road 262 in Desoto area, blocking the roadway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4062 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.2
The text
As transmitted.
071
WFUS54 KJAN 100515
TORJAN
MSC023-100615-
/O.NEW.KJAN.TO.W.0017.240510T0515Z-240510T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
1215 AM CDT Fri May 10 2024
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Central Clarke County in east central Mississippi...
* Until 115 AM CDT.
* At 1215 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Pachuta, or near Quitman, moving east at
40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Quitman and De Soto around 1220 AM CDT.
Sykes around 1225 AM CDT.
Crandall around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3193 8847 3190 8847 3189 8848 3188 8853
3193 8889 3210 8887 3209 8845
TIME...MOT...LOC 0515Z 277DEG 33KT 3203 8881
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AJ2 follow-up statements
334
WWUS54 KJAN 100528
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1228 AM CDT Fri May 10 2024
MSC023-100615-
/O.CON.KJAN.TO.W.0017.000000T0000Z-240510T0615Z/
Clarke MS-
1228 AM CDT Fri May 10 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHEASTERN CLARKE COUNTY...
At 1227 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Quitman, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sykes and Crandall around 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3193 8847 3190 8847 3189 8848 3188 8853
3191 8874 3210 8868 3209 8845
TIME...MOT...LOC 0527Z 270DEG 33KT 3202 8867
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AJ969
WWUS54 KJAN 100536
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1236 AM CDT Fri May 10 2024
MSC023-100545-
/O.CAN.KJAN.TO.W.0017.000000T0000Z-240510T0615Z/
Clarke MS-
1236 AM CDT Fri May 10 2024
...THE TORNADO WARNING FOR SOUTHEASTERN CLARKE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Mississippi.
Remember, a Severe Thunderstorm Warning still remains in effect for
EASTERN CLARKE COUNTY.
&&
LAT...LON 3193 8847 3190 8847 3189 8848 3188 8853
3191 8874 3210 8868 3209 8845
TIME...MOT...LOC 0533Z 277DEG 33KT 3201 8858
$$
AJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 9, 8:31 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 9, 8:31 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 831 PM CDT Thu May 9 2024 ...New MESOSCALE UPDATE, AVIATION... .MESOSCALE UPDATE... Issued at 813 PM CDT Thu May 9 2024 Anticipated severe weather event continues to unfold across our region this evening. Analyzed MLCAPE values near or exceeding 4000 J/kg are supported by this evening's KJAN sounding. A robust and unstable layer over very warm, humid boundary layer air mass has set up the ingredients for fast-growing and powerful thunderstorms as the cap is broken. Primary driver for new storm development at this time is increasing moisture convergence along outflow boundaries and the frontal boundary in our forecast area, as well as from the anticipated congealing outflow boundary from activity to our west (East Texas/western Louisiana). With the axis of greatest instability (4500 J/kg MLCAPE) extending west to east generally between the I-10 and I-20 corridors, and with deep- layer wind shear from the west at 60kts, any storm cluster or linear elements should find a favorable environment to continue spreading eastward. The threat for wind gusts over 80 mph and hail up to golf ball size remain the primary concerns tonight with any of the severe thunderstorms. /NF/ && .DISCUSSION... Issued at 317 PM CDT Thu May 9 2024 Through Friday: ...Severe Weather Expected Tonight... Mid afternoon surface analysis had a cold front nearly along a Tupelo to Greenville Mississippi line. South of the cold front temperatures have reach 90F with dew points in the mid to upper 70s. These conditions were resulting in heat index values in the lower 100s and many sites will peak near 105F. These conditions were also resulting in surface based CAPE values in excess of 5000l/kg. Local radars were still quiet in our CWA thanks in part to the capping noted on the 12Z Thu JAN sounding but regional satellite imagery and radars showed deep convection developing over the Red River valley with a disturbance noted over central Texas that is expected to help develop the convection into an mcs that will sweep east across our region this evening and several hours after midnight. There is a low chance that an isolated storm or two may develop and become strong to severe this afternoon ahead of the main event but overall, very little has changed from the previous thinking. An Enhanced Risk(3 out of 5) of severe storms remains outlooked for our CWA along and south of Highway 82. Damaging wind gusts of 80mph will be the main threat but hail up to the size of golf balls will also be possible. In addition tornadoes cannot be ruled out and locally heavy rainfall of one to two inches in a short amount of time will be possible. Model consensus suggests that the mcs will be moving into our western most zones during the early evening and exiting our eastern most zones by 3AM. Although the severe threat will end by 3AM, the cold front will be moving through our CWA and some anafrontal rainfall will prolong rain chances into Friday morning. As the cold front continues shifting southeast of our CWA, much drier and cooler air moving into the region in its wake will bring an end to the rain before noon. Afternoon highs will be cooler and held into the 70s across our north with low to mid 80s across our south. /22/ Friday night through late next week: Our area will continue to be influenced by an active perturbed pattern, which will keep rain and storm chances in the forecast. We start off quiet this weekend in the wake of the Thursday night system as flow turns northwesterly. Conditions will turn quite pleasant this weekend as dewpoints only remain in the 50s. This won't last long however as our next disturbance quickly advances. Unlike the previous disturbance, the positive tilt and dry airmass will likely not give enough time to recover a moist airmass, thus a more suppressed system. That said, the parameters may be supportive of isolated strong to severe storms, especially given moderate to strong deep shear, so a severe graphic may eventually be needed down the road if trends persist. There could also be some heavy rain associated with this system, especially given PWAT anomaly as moisture attempts to recover. However, northern extent is uncertain at this time. Several weak disturbances will follow for mid next week with persistent rain and storm chances. Thursday/Friday disturbance appears to potentially be more potent with a richer airmass and stronger shear. However, the positive tilt may tend to suppress this system as well, giving a more southern solution. Expect adjustments to the forecast as more details become available./SAS/ && .AVIATION... (00Z TAFS) Issued at 813 PM CDT Thu May 9 2024 Ongoing SHRA and TSRA across parts of the forecast area will continue to pose the risk for severe wind gusts at the TAF sites, with gusts over 65 kts possible with the strongest of storms before 09Z. Patches of low stratus and variable visibility near storms will also lead to the possibility of MVFR or lower conditions. Winds should generally prevail out of the north with improving conditions for sites after 12Z Friday. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 80 57 79 / 80 10 0 0 Meridian 67 84 55 81 / 90 30 0 0 Vicksburg 67 82 59 81 / 80 10 0 0 Hattiesburg 70 87 60 83 / 70 40 0 0 Natchez 67 83 60 81 / 80 10 0 0 Greenville 65 80 59 81 / 50 0 0 0 Greenwood 64 79 57 80 / 60 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/SAS20/NF
In the hours before
Local storm report, May 9, 11:22 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1122 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM Flash Flood 2 NNE Le Fleurs Bluff 32.36N 90.14W
05/09/2024 Hinds MS Emergency Mngr
Flash flooding reported on Ridgewood Road.
Water over roads.
&&Local storm report, May 9, 11:24 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1124 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM Tstm Wnd Dmg 3 NE Brandon 32.30N 89.95W
05/09/2024 Rankin MS Public
Report from mPING of wind damage similar to
1-inch tree limbs broken or shingles blown
off.
&&
NFLocal storm report, May 9, 11:25 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1125 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM Flash Flood 3 ESE Tougaloo 32.38N 90.11W
05/09/2024 Hinds MS Emergency Mngr
Flash flooding reported on Sedgwick Dr and S
Canton Club Circle. Water over the roads.
&&Local storm report, May 9, 11:29 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1129 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tornado 3 WNW Bolton 32.36N 90.50W
05/09/2024 Hinds MS Emergency Mngr
Debris was on Interstate 20 between Bolton
and Edwards. A TDS was noted on radar in the
same area.
&&
NFLocal storm report, May 10, 12:04 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1204 AM CDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Tstm Wnd Dmg 3 W Brandon 32.27N 90.03W
05/09/2024 Rankin MS Law Enforcement
Numerous trees down reported in the area of
Highway 18 near Brandon. Time estimated
based on radar.
&&
DCLocal storm report, May 10, 12:08 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1208 AM CDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Dmg 1 E Pearl 32.28N 90.12W
05/09/2024 Rankin MS Law Enforcement
Damage to homes in the city of Pearl. Time
estimated based on radar.
&&
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:04 PM CDT | Special Weather Statement | JAN | Kemper | 56 min |
| May 9, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 43 min |
| May 9, 7:37 PM CDT | Special Weather Statement | JAN | Noxubee | 23 min |
| May 9, 7:55 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 37 min |
| May 9, 9:21 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Sharkey, Warren, Yazoo | 69 min |
| May 9, 9:36 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Sharkey, Warren, Yazoo | 69 min |
| May 9, 10:01 PM CDT | Flash Flood Warning | JAN | Hinds, Warren | 3 hr |
| May 9, 10:16 PM CDT | Tornado Warning | JAN | Hinds, Madison, Rankin | 23 min |
| May 9, 10:26 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson | 79 min |
| May 9, 10:29 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| May 9, 10:40 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Leake, Madison, Neshoba, Newton, Rankin and 2 more | 65 min |
| May 9, 11:01 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson, Smith | 59 min |
| May 9, 11:25 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Lincoln, Simpson | 50 min |
| May 9, 11:39 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Copiah, Franklin, Jefferson, Lawrence, Lincoln | 81 min |
| May 9, 11:41 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Jones, Lauderdale, Newton, Smith | 64 min |
| May 9, 11:41 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 49 min |
| May 9, 11:57 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones, Smith | 21 min |
| May 10, 12:11 AM CDT | Tornado Warning | JAN | Clarke, Lauderdale | 25 min |
| May 10, 12:14 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Lincoln | 54 min |
| May 10, 12:20 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 40 min |
| May 10, 12:46 AM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 59 min |
| May 10, 1:25 AM CDT | Special Weather Statement | JAN | Forrest | 50 min |
| May 10, 1:35 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 40 min |
| May 10, 2:10 AM CDT | Special Weather Statement | JAN | Stone | 20 min |
| May 10, 11:55 AM CDT | River Flood Warning | JAN | Adams, Wilkinson | 15 days |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.